MAUDE Adverse Event Report: COOK INC COOK MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23668
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 07/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during the sterilization process between procedures using a cook multi-use holmium laser fiber, the proximal end the fiber (near the connector) snapped into two pieces.The fiber had been used twice prior to the breakage.No patient involvement.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Event summary.It was reported, during the sterilization process between procedures using a cook multi-use holmium laser fiber, the proximal end the fiber (near the connector) snapped into two pieces upon removing from sterilization process.The fiber had been used twice prior to the breakage.No patient involvement was reported.Investigation - evaluation.Reviews of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, specifications, and quality control procedures and a visual inspection of the device were conducted during the investigation.One holmium laser fiber was returned for investigation within the open package.Visual examination confirmed the fiber was returned in a prior to use condition.The fiber was separated into two segments.The length of the distal segment measured 233.5cm.The fiber extended from the distal tip 6mm.The proximal fiber segment length from the end of the handle to point of separation was 62cm.The total length of the returned fiber segments measures 295.5cm.The plug appeared secure, with no discoloration or damage noted.Close examination of the point of separation showed the fiber was broken.The blue jacket covering had a melted appearance and was stretched to the point of separation.Under magnification, black debris from charring was visible on the clear fiber, indicating energy was transmitted to the fiber.A document-based investigation evaluation was also performed.No related non-conformances were recorded.One additional complaint was received for this product lot, reported under manufacturer report number 1820334-2020-01241.The returned device for this event showed the same failure mode and also exhibited obvious charring signs on the clear fiber.No further complaints were received for this lot.The device history record review provides objective evidence that the device was manufactured to specification.There is no evidence that nonconforming product exists in house or in field.There were no identified gaps in the manufacturing instructions, specifications, or quality control procedures.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The device is packaged with instructions for use which states, ¿to avoid reducing the life of the fiber, follow these precautions: -do not improperly handle the fiber.-do not lase at high power for extended periods of time.-do not lase continuously with the fiber tip in contact with the tissue.-do not laser with a fiber that has a containment or damaged proximal end.-do not subject the fiber to sharp bends during handling, use, or storage.¿ based on the information available, investigation has concluded that the most probable cause of laser fiber separation is related to improper handling of the laser fiber, as failure to follow the precautions listed in the instructions for use may contribute and cause laser fiber tip breakage.We will continue our monitoring of similar complaints.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK MULTI-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10339121
Report Number1820334-2020-01377
Device Sequence Number2978776
Product Code GEX
UDI-Device Identifier10827002236681
UDI-Public(01)10827002236681(17)220827(10)NS9976848
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/27/2022
Device Model NumberG23668
Device Catalogue NumberHLF-M273-H30
Device Lot NumberNS9976848
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/30/2020
Initial Date Received by Manufacturer 07/14/2020
Supplement Date Received by Manufacturer08/07/2020
Initial Report FDA Received Date07/29/2020
Supplement Report FDA Received Date08/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1